Alert archive / Colorado / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 68, NWS Pueblo, CO
NWS Pueblo, CO issued this severe thunderstorm warning at Jul 6, 1998, 2:58 PM MDT for Kiowa County, Colorado. It was in force for 62 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jul 6, 1998, 2:58 PM MDT (20:58 UTC)
- Expired
- Jul 6, 1998, 4:00 PM MDT
- In force
- 62 min
- Issued by
- NWS Pueblo, CO
- Area
- Whole counties
County Kiowa County, CO
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 6, 3:09 PM MDT | Hail 1 | Towner, CO |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Denver, CO (KDNR), launched 12:00Z, 9.0 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3 J/kg
- Mixed-layer CIN
- -269 J/kg
- Mixed-layer LCL
- 2526 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 21 m²/s²
- 0-3 km storm-relative helicity
- 56 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
793 WUUS1 KPUB 062059 RRA SVRPUB COC061-062200- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE PUEBLO CO 258 PM MDT MON JUL 6 1998 THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EASTERN KIOWA COUNTY IN SOUTHEASTERN COLORADO * UNTIL 400 PM MDT * AT 255 PM MDT...RADAR SHOWED A SEVERE STORM 1 MILE NORTH OF TOWNER OR 38 MILES EAST OF EADS MOVING NORTHEAST AT 5 MPH. SOME LOCATIONS AFFECTED WILL BE OPEN COUNTRY NORTH OF TOWNER. AT THIS TIME...THE MOST LIKELY SEVERE WEATHER WITH THIS STORM IS LARGE HAIL. IF YOU ARE IN OR CLOSE TO THE WARNED AREA GO TO SAFETY IN A SMALL INTERIOR ROOM AWAY FROM WINDOWS. A BASEMENT OFFERS THE BEST PROTECTION. SEVERE STORMS CAN PRODUCE TORNADOES WITH LITTLE WARNING. KT/SR
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 6, 1:30 PM MDT, 1 hour 28 minutes earlier.
Area forecast discussion, Jul 6, 1:30 PM MDT, 1 hour 28 minutes before
SOUTH CENTRAL AND SOUTHEAST COLORADO AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PUEBLO CO 130 PM MDT MON JUL 6 1998 CHALLENGE FOR TONIGHT WILL BE COVERAGE OF PRECIPITATION. DEEPER MOISTURE HAS WORKED NWRD INTO CO AS EVIDENCED BY SATELLITE...UA PLOTS AND SURFACE DEWPOINTS. THUNDERSTORM ACTIVITY FAIRLY LIMITED PERHAPS DUE TO CLOUD COVER INHIBITING LOW LEVEL WARMING AND RELATIVELY WARM TEMPERATURES ALOFT INHIBITING INSTABILITY. A SURFACE BOUNDARY SEEN ON WSR-88D MOVING SWRD ACROSS NRN PTNS OF SE PLAINS MAY ACT AS A FOCUS FOR THUNDERSTORM COVERAGE THRU THE NIGHT. THIS BOUNDARY WILL LIKELY NOT MOVE MUCH FURTHER SOUTH TONIGHT. THE MODELS KEEP THE MOISTURE ACROSS SRN CO TONIGHT WITH WEAK DISTURBANCES ROTATING AROUND THE PERIPHERY OF THE UPPER HIGH. WITH ABUNDANT MOISTURE AND ADEQUATE INSTABILITY WILL PROBABLY GO WITH SCATTERED SHOWERS/TSTMS THIS EVENING WITH LESS COVERAGE OVER FAR ERN PLAINS BASED ON CURRENT RADAR LOOP. MAY KEEPr SOME MENTION OF PRECIPITATION INTO THE LATE NIGHT HOURS OVER THE MTNS BUT MOST ACTIVITY SHOULD BE THIS EVENING. LOWS TONIGHT WILL BE MILD DUE TO CLOUD COVER AND WILL PROBABLY STAY CLOSE TO THIS MORNINGS LOWS. SR
In the hours before
Special weather statement, Jul 6, 10:45 AM MDT, 4 hours 13 minutes before
COZ060>081-070600- SIGNIFICANT WEATHER OUTLOOK FOR SOUTH CENTRAL AND SOUTHEAST COLORADO NATIONAL WEATHER SERVICE PUEBLO CO 1045 AM MDT MON JUL 6 1998 THIS OUTLOOK PERTAINS TO THE FOLLOWING COLORADO COUNTIES: ALAMOSA BACA BENT CHAFFEE CONEJOS COSTILLA CROWLEY CUSTER EL PASO FREMONT HUERFANO KIOWA LAS ANIMAS MINERAL OTERO PROWERS PUEBLO RIO GRANDE SAGUACHE TELLER ABUNDANT MID AND UPPER LEVEL MOISTURE WILL BE FOUND OVER SOUTHERN COLORADO TODAY. DAYTIME HEATING WILL LEAD TO THE DEVELOPMENT OF SCATTERED THUNDERSTORMS OVER THE MOUNTAINS WITH ISOLATED TO WIDELY SCATTERED THUNDERSTORMS OVER THE LOWER ELEVATIONS. A FEW SHOWERS AND THUNDERSTORMS MAY LINGER UNTIL LATE IN THE EVENING. SINCE STEERING WINDS ALOFT WILL REMAIN LIGHT...THE STRONGER THUNDERSTORMS WILL PRODUCE LOCALLY HEAVY RAINFALL. SEVERE WEATHER IS UNLIKELY TODAY...THEREFORE SPOTTER ACTIVATION IS NOT ANTICIPATED.
Special weather statement, Jul 6, 10:45 AM MDT, 4 hours 13 minutes before
COZ060>081-070600- SIGNIFICANT WEATHER OUTLOOK FOR SOUTH CENTRAL AND SOUTHEAST COLORADO NATIONAL WEATHER SERVICE PUEBLO CO 1045 AM MDT MON JUL 6 1998 THIS OUTLOOK PERTAINS TO THE FOLLOWING COLORADO COUNTIES: ALAMOSA BACA BENT CHAFFEE CONEJOS COSTILLA CROWLEY CUSTER EL PASO FREMONT HUERFANO KIOWA LAS ANIMAS MINERAL OTERO PROWERS PUEBLO RIO GRANDE SAGUACHE TELLER ABUNDANT MID AND UPPER LEVEL MOISTURE WILL BE FOUND OVER SOUTHERN COLORADO TODAY. DAYTIME HEATING WILL LEAD TO THE DEVELOPMENT OF SCATTERED THUNDERSTORMS OVER THE MOUNTAINS WITH ISOLATED TO WIDELY SCATTERED THUNDERSTORMS OVER THE LOWER ELEVATIONS. A FEW SHOWERS AND THUNDERSTORMS MAY LINGER UNTIL LATE IN THE EVENING. SINCE STEERING WINDS ALOFT WILL REMAIN LIGHT...THE STRONGER THUNDERSTORMS WILL PRODUCE LOCALLY HEAVY RAINFALL. SEVERE WEATHER IS UNLIKELY TODAY...THEREFORE SPOTTER ACTIVATION IS NOT ANTICIPATED.
The office that day
Everything else NWS Pueblo, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 6, 3:16 PM MDT | Severe Thunderstorm Warning | PUB | Huerfano | 64 min |
| Jul 6, 5:03 PM MDT | Severe Thunderstorm Warning | PUB | Bent | 62 min |
Nearby
Severe Thunderstorm Warnings in Colorado, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.